Thursday, 17 March 2011
When the cure is worse than the disease
I remember, a couple of months ago, being curled up on our bed one night, crying hysterically. After months of chronic, severe pain, exhaustion, a horrid rheumatologist and drowning financially, I felt like there was simply no light at the end of the tunnel. I would never be well. I would never again walk properly or be able to play with the boys.
Joel held me in his arms and whispered reassurances. The one we both clung to "It's ok. You see Ian (GP) tomorrow, we'll get you started on the prednisone".
It had been such a big step to take - the decision to start me on Oral Prednisilone was not one that we or my 2 Doctors took lightly. I am an insulin dependant diabetic. I have Bipolar 2 - severe anxiety and depression. I have IBS and Fibromyalgia and I suffer from chronic migraines. I have PCOS and am morbidly obese. I was diagnosed with my first stomach ulcer at the age of 9 (A dodgy gene in my mother's family - both of my grandparents, my mother and 5 of her siblings all have/had duodenal ulcers). I am a chronic insomniac.
Side Effects of Prednisone:
upset stomach - tick this. It's causing so much of a problem that my body isn't able to absorb my other ide Effects of Prednisone
Prednisone can weaken your immune system, which can make it easier for your body to acquire new infections or make it harder for your body to fight off infections that you already have. It took almost a month, and 4 courses of antibiotics to clear the kidney infection that gave me the kidney stones last month. As i'm run down, I'm also covered in cold sores and the Prednisone is giving them plenty of leeway.
Problems with your vision Yep.
Swelling Can't get my wedding rings on and my feet are swelling so much, they are painfully tight. My face is puffy - I look like I've been crying for hours, even when I've not at all.
Rapid weight gain The cause of a LOT of tears so far. I've been on Prednisone (starting at a 60mg dose) for about 6 weeks. I had started to put on weight earlier, when I started the insulin. But the weight gain since starting Insulin has been astonishing. I've literally never heard of anyone putting on this much weight this fast, for anything. I wore clothes today that I last wore when I was 7 months pregnant with Samuel. Clothes that haven't fit me in 4 years.
Shortness of breath
Severe depression So far the most crippling of the side effects. It is worse than I was at the end of 2009. And I thought that was as low as I could go. Tonight I was thinking about suicide, yet again. And I swear, I suddenly saw an image of myself on a morgue table. And was mortified. I am so disgusted with myself that I can't bear the thought of being seen, even by medical staff. It's a bad sign for your self esteem when you're too embarrassed to commit suicide.
Unusual thoughts or behavior Yes. Intrusive thoughts again.
Bloody stools No
Coughing up blood No I think it's safe to say I'm relieved to at least have escaped these side effects).
Severe stomach pain, resulting in nausea or vomiting (this can be a sign of pancreatitis) Yes.
Uneven heart rate, extreme thirst, increase urination, leg or muscle discomfort (this is a sign of low potassium) Yes (not the heart rate, but the rest).
Severe headache, blurred vision, buzzing in your ears, anxiety, chest pain (these symptoms, together, are a sign of low blood pressure) Yes Yes Yes Yes Yes
The following symptoms are less severe, but your healthcare provider should know about them as they occur.
Sleep problems I'm lucky if I'm getting 3 hours a night. And that is with the sleeping pills the Dr prescribed me.
Mood changes Whiplash, anyone?
Acne Yep. Fun stuff, no?
Dry skin Yes
Thinning skin or bruising or discoloration Yes
Slow wound healing Yes
Increased sweating This one has been mortifying.
Headache As above - this is one of the worst side effects I'm experiencing.
Some drugs can have negative effects if they are taken at the same time as steroid drugs such as Prednisone. These side effects may sometimes be more likely to occur in these instances as well. They include:
Aspirin, if taken on a daily basis
A blood thinner
Insulin or Diabetes’ medication taken orally
So. Clearly a drug for me, don't you think? When they started me on the high dose, my body reacted immediately. At 60mgs, my joints showed immediate improvement (within just a few days). They weren't all better, but there was at least a 50%-60% improvement right away. Since weaning me down to 10mgs (where he plans to leave me a while, probably until I see the new rheumatologist at the end of July), I'm back almost to where I started. It's better than it was - I'm not hobbling. My joints and back/neck/shoulders hurt - a lot. But I can walk and drive most days (provided the headache or dizziness don't prevent me).
But I'm probably back down to only a 20% improvement. It's enough to prove my GPs insistance that this was a systemic, autoimmune inflammatory disorder. He was LIVID that the rheumatologist dismissed me as a hyperchondriac fibromyalgia patient and reccomended no further treatment, but rather a psych assessment. As my GP said, he didn't even look at my blood test results. Fibromyalgia and Bipolar do NOT cause the levels of inflammatory markers (CRP, ANA, Sed rate and white cell count - the ANA was only borderline, but the others are through the roof) showing up in my system.
I'm falling apart over here. I've never, ever in my life, felt more hopeless or alone. I am only functional (mentally) when I'm with the boys. I seem to be able at this point to engage, most of the time (when I have to). But as soon as they are gone, or asleep - I'm a weeping, angry, suicidal mess. It is not so much the anxiety (previously always far outweighed my depression) as the depression. Utter hopelessness.
Nothing in my life is going right. My body is falling apart almost as quickly as my mind. I am virtually friendless. I have rapidly gained more weight than I imagined possible. I am in constant pain and am often dizzy and confused.
And Centrelink denied my Disability Pension because my arthritis wasn't fully treated....I hadn't tried prednisone.
I remember those words of Joel's, just months ago - the hope I felt as I thought about starting this drug that would surely be the answer to my problems. But tonight, he stroked my hair as I sobbed insconsolably for 2 hours and whispered that we'd talk to Ian (GP) and talk about stopping the Prednisone.
I would not have imagined having this conversation 2 months ago. What am I going to do? Is a 10 or 20% improvement in mobility worth the rest of this?
Tell me what to do. Please. I'm so lost and I feel so alone.